View Full Version : 10 yrs of Effexor and I hate it (how to switch?)


equilibrium
03-22-13, 02:32 AM
I'm coming up to 10 years on Effexor XR. I am currently on 150 mg and take 30 mg Adderall XR a day. Effexor has been overall okay for generalized anxiety and anxiety attacks but has created a long list of possibly-related but not sure medical stuff (migraines, etc). I have pretty bad withdrawal symptoms if I miss a dose from 6 hrs on. I have zero sex drive, I am numb and tired and zombied all the time. I want to get off of this. (Tried several times but withdrawal was so bad I couldn't). I would have to break capsules and take partial 37.5 mg doses as I need a smaller staging...

Questions...what could I switch to to help minimize the withdrawal or rebound anxiety? Any tips?

Shabazz
03-22-13, 10:59 AM
I'm coming up to 10 years on Effexor XR. I am currently on 150 mg and take 30 mg Adderall XR a day. Effexor has been overall okay for generalized anxiety and anxiety attacks but has created a long list of possibly-related but not sure medical stuff (migraines, etc). I have pretty bad withdrawal symptoms if I miss a dose from 6 hrs on. I have zero sex drive, I am numb and tired and zombied all the time. I want to get off of this. (Tried several times but withdrawal was so bad I couldn't). I would have to break capsules and take partial 37.5 mg doses as I need a smaller staging...

Questions...what could I switch to to help minimize the withdrawal or rebound anxiety? Any tips?

Prozac is the perfect drug for this. It has a very long half-life, which will counteract effexor's very short half-life. You could talk to your doc about specific doses, but starting on Prozac while simultaneously tapering Effexor has worked for me.

Then if you like the Prozac you could stay on it, or you could taper off it very easily if you'd rather do that. It's an easy drug to manage. And you could ask your doc for a benzo like klonopin or Ativan to cover you in the event you need something for breakthrough anxiety or insomnia.

equilibrium
03-22-13, 11:08 AM
Thank you for your suggestions! I will talk to my Dr this month about that suggestion for sure. Does anyone know about the weird heachaches spotty eyes nausea/dizziness withdrawal symptoms-if anything helps that or just have to work through that?

hollywood
03-25-13, 12:00 AM
The more I think about it the more confusing it all gets . Cymbalta ? Prozac ? Effexor? Then I think celexa . Holy cow

ADDMagnet
04-10-13, 09:56 PM
My sister and I have both been through this. I did the tapering of the medication as suggested by many but it still didn't help. I had horrible withdrawal effects the first day but then I found an extra capsule in my purse and took it. The next day I called my doctor and he had me take Prozac for 2 weeks. As soon as I started the Prozac, I had no more withdrawal symptoms whatsoever. I couldn't believe it. No problem stopping the Prozac either.

My sister had tried to go off Effexor once but had such horrible withdrawal symptoms that she went back on it. Several years later she had a visit with my doctor and he told her he wanted to switch her from Effexor to Prozac and at first she was terrified of going off the Effexor. But when she stopped the Effexor and started the Prozac, she was amazed that there were no withdrawal effects. By the way, my sister is a pharmacist and she never knew about using Prozac to combat the withdrawal symptoms. Apparently not a lot of doctors know this either.

oneup
04-10-13, 10:59 PM
I just tried to pray everyday, and knew it would eventually get better. I cut my dose in half, then after 2 weeks, quit cold turkey. It got worse before it got better, and even at the half dose I never felt right, and it took 3 tries. It was harder than quitting smoking.

But after I felt so much better--less headaches, less anxiety, less digestive issues, better sex drive, better mood. This was a really long time ago but I remember it very clearly.

Effexor went from great, to okay, to really bad, where I was getting brain zaps/ withdrawal symptoms almost every evening, and if I ever missed a dose I was in so much pain from headaches. It was like my brain got addicted to it, and desensitized to it, at the same time. If there is an easier way to quit (like with prozac), I would give that a try. Otherwise just focus on how much you will feel better in a month or so. This drug was horrible, and I think it is toxic, but thats just my 2c. I hope I didn't scare you. Good luck :)

aylaah
04-11-13, 10:56 PM
it is pretty nasty to come off, definitely look at short term use of prozac - sometimes a single dose or two is enough to kill off the nasty withdrawals of effexor.